Couldn't find what you looking for?

TRY OUR SEARCH!

Allergic reaction to amoxicillin

Amoxicillin belongs to a group of antibiotics called penicillin antibiotics. Its general purpose is to treat bacterial infections, ear infections, pneumonia, bladder infection, gonorrhea etc. This particular antibiotic prevents multiplication of the bacteria by inhibiting formation of the bacterial wall.

Amoxicillin, similarly to other members of penicillin group of antibiotics, can cause many side effects while some people may even become allergic to the drug. Amoxicillin allergy affects people of all ages and if it occurs one is not supposed to be prescribed amoxicillin any more. There is no difference regarding symptoms and signs of amoxicillin allergy in children and adults.

The most frequent side effects of amoxicillin are not so serious and they include nausea, vomiting, headache, mild abdominal pain or abdominal discomfort, thrush and vaginal discharge and itching. However, some people may develop more serious side effects such as intensive stomach pain, fever, skin rash, body aches, profuse diarrhea (watery or bloody), unusual bruising and/or bleeding. In some cases the medication can cause seizures, confusion. These serious side effects require prompt medical attention.

Allergic Reaction to Amoxicillin

People who have already developed hypersensitivity to penicillin as well as those suffering from asthma, urticaria and hay fever are at higher risk to develop allergy to amoxicillin. During the first exposure to the medication a person becomes sensitive and the allergic reaction may develop after any additional intake of medication.

Allergic reaction to amoxicillin may be in different forms. Generally patients suffering from allergy to amoxicillin develop skin rash, urticaria or hives. The skin is itchy. Furthermore, there may be unexplained swelling of certain body parts especially the face, throat, lips and tongue. And finally, one more characteristic of allergy to amoxicillin includes breathing difficulties. In some cases the allergic reaction is so severe that it requires immediate medical attention.

Skin rash can be a feature of both, non-allergic and allergic reaction to amoxicillin. If it occurs a person is supposed to visit a doctor who will determine whether the rash is associated with allergic reaction or it is simply a side effect of the medication. What is more, in some cases the allergic reaction to amoxicillin may occur all of a sudden or it could take several days for symptoms and signs to fully develop. Unfortunately, in rather rare cases, allergy to amoxicillin leads to life threatening  anaphylactic reactions.

Treatment for Amoxicillin Allergic Reaction

If one has noticed previously mentioned symptoms and signs it is essential to discontinue medication and consult a doctor as soon as possible. Mild cases of allergic reaction to amoxicillin require antihistamines. In severe cases (anaphylactic reaction) one is administered epinephrine injections.

Your thoughts on this

User avatar Guest
Captcha